Naturopathy/Too much B12?

Advertisement


Question
Hi
I started taking a b12 supplement recommended to me at the local health food store a few months back.  Recently I have been getting a lot of headaches and a spacey feeling.  After searching for reasons for my symptoms I came across people saying b12 gives them a headache.  Then, I realized mine was a high dose of 5000mcg.  So, can this cause headaches and now if I stop taking it how long for my symptoms to subside?

Thank you for any thoughts or advice

Answer
Hello Jill,
Headaches, nausea, and lightheadedness are all common minor side effects of B12.  5000 mcg is a moderate dosage, so it's possible you have a reaction to the dose, or it could be to the B12 itself, or the form/ brand.  B12 is a water soluble vitamin and does not accumulate in the body, so once you stop taking it if there are side effects they should subside within a few days.  
In health,
Dr Conner

Naturopathy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Kristina Conner, ND, MSOM

Expertise

Naturopathic Medicine, Oriental/ Chinese medicine, Nutrition, Natural Family Medicine, Detoxification/ Cleansing, Herbal Medicine, Natural Remedies, Acupuncture

Experience

Licensed Naturopathic Physician for 11 years Currently: Associate Professor, Department of Clinical Sciences, National University of Health Sciences, Lombard, IL

Organizations
American Association of Naturopathic Physicians, member Illinois Association of Naturopathic Physicians, member and Secretary

Education/Credentials
Bastyr University, doctor of naturopathic medicine University of Bridgeport College of Naturopathic Medicine, residency in family and integrated medicine National University of Health Sciences, master of science in Oriental medicine

©2016 About.com. All rights reserved.